Alert archive / Texas / High Wind Watches in 2012

High Wind Watch 6, NWS Midland/Odessa, TX

February 10, 2012

NWS Midland/Odessa, TX issued this high wind watch at Feb 10, 2012, 3:51 PM CST. It took effect at Feb 11, 2012, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 10, 2012, 3:51 PM CST (21:51 UTC)
In effect from
Feb 11, 2012, 6:00 PM CST
Expired
Feb 11, 2012, 4:21 AM CST
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

341 
WWUS74 KMAF 102151
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CST FRI FEB 10 2012

...HIGH WIND WATCH SATURDAY NIGHT FOR THE GUADALUPE MOUNTAINS...

.AN UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE WEST ON
SATURDAY. THIS WILL DRIVE A STRONG COLD FRONT THROUGH THE REGION
DURING THE EVENING. HIGH WINDS WILL BE POSSIBLE SATURDAY NIGHT
THROUGH THE GUADALUPE PASS.

TXZ258-111200-
/O.NEW.KMAF.HW.A.0006.120212T0000Z-120212T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
251 PM MST FRI FEB 10 2012

...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT. 

* EVENT...HIGH WIND WATCH.

* TIMING...5 PM MST SATURDAY THROUGH 5 AM MST SUNDAY.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
363 
WWUS74 KMAF 111021
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 AM CST SAT FEB 11 2012

...HIGH WIND WARNING TONIGHT FOR THE GUADALUPE PASS...

.AN UPPER LEVEL STORM SYSTEM WILL APPROACH FROM THE WEST LATE
TODAY. THIS WILL DRIVE A STRONG COLD FRONT THROUGH THE REGION
DURING THE EVENING. HIGH WINDS ARE LIKELY TONIGHT THROUGH THE
GUADALUPE PASS.

TXZ258-112100-
/O.UPG.KMAF.HW.A.0006.120212T0000Z-120212T1200Z/
/O.NEW.KMAF.HW.W.0006.120212T0000Z-120212T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
321 AM MST SAT FEB 11 2012

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 5 AM
MST SUNDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 AM MST SUNDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* EVENT...HIGH WIND WARNING.

* TIMING...5 PM MST SATURDAY THROUGH 5 AM MST SUNDAY.

* IMPACTS...THESE WINDS WILL MAKE TRAVEL DIFFICULT THROUGH
  GUADALUPE PASS FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH
  AS CAMPERS...VANS...AND TRACTOR TRAILERS.

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 10, 3:19 PM CST, 32 minutes earlier.

Area forecast discussion, Feb 10, 3:19 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CST FRI FEB 10 2012

.DISCUSSION...
ANOTHER WINTER WEATHER EVENT IS SET TO AFFECT SOUTHEAST NEW MEXICO
AND WEST TEXAS SUNDAY.  SEASONAL CONDITIONS TODAY WILL TURN CHILLIER
SATURDAY...EXCEPT ALONG THE HIGHER TERRAIN TO THE RIO GRANDE...THEN
TAKE A TURN FOR THE WORSE SUNDAY AS WINTRY PRECIPITATION IS EXPECTED
TO OCCUR.  NORTHWEST FLOW ALOFT PREVAILED OVER THE REGION THIS
AFTERNOON WHILE A SURFACE RIDGE EXTENDED NORTHEAST TO SOUTHWEST
ACROSS THE AREA.  THE NET RESULT IS SUNNY SKIES AND SLIGHTLY BELOW
NORMAL TEMPERATURES AREAWIDE.  HOWEVER...A TROIKA OF SHORTWAVE
TROUGHS ARE IN THE PROCESS OF CONSPIRING TO BRING ABOUT MAJOR
CHANGES TO THE FORECAST SATURDAY AND SUNDAY.  FIRSTLY...AN ARCTIC
AIRMASS WILL BE SHOVED SOUTH THROUGH THE CENTRAL U.S. PLAINS IN THE
WAKE OF A SIGNIFICANT SHORTWAVE TROUGH TRANSLATING SOUTHEASTWARD
OVER THE MIDWEST THIS AFTERNOON.  AS OF 10/18Z...THE 1044 MB HIGH
CENTER WAS LOCATED OVER SOUTHERN SASKATCHEWAN...BUT SUBFREEZING
SURFACE TEMPERATURES EXTENDED SOUTH THROUGH KANSAS.  AS
ANTICYCLOGENESIS INCREASES IN THE WAKE OF THE UPPER WAVE...THE
CENTER OF THE SURFACE RIDGE WILL MIGRATE TO SOUTHERN
NEBRASKA/NORTHERN KANSAS BY 11/12Z.  NORTHEAST WINDS AND CHILLY
TEMPERATURES ON THE SOUTHERN FRINGE OF THE EXPANSIVE SURFACE RIDGE
WILL MAKE IT TO NEAR THE PECOS RIVER BY THEN.  THE COLD AIR WILL
CONTINUE TO DEEPEN OVER THE REGION DURING THE DAY SATURDAY AND
RESULT IN HIGH TEMPERATURES 15 TO 20 DEGREES BELOW NORMAL SATURDAY
AFTERNOON FROM THE HIGHER TERRAIN EASTWARD.  THE COLDER AIR WILL
TAKE LONGER TO SEEP INTO THE HIGHER TERRAIN AND RIO GRANDE RIVER
VALLEY...BUT WILL SATURDAY NIGHT.  AS THE COLD AIR DAMS AGAINST THE
HIGHER TERRAIN IN THE GUADALUPE MOUNTAINS...EXPECT THE DENSE COLD
AIR TO FUNNEL THROUGH THE PASS.  WHEN IT BECOMES SUFFICIENTLY DEEP
SATURDAY NIGHT...THINK HIGH WINDS WILL RESULT THROUGH GUADALUPE
PASS.  THEREFORE...HAVE ISSUED A HIGH WIND WATCH FOR THE GUADALUPES
SATURDAY NIGHT.

THE PLOT THICKENS AS A SECONDARY AND TERTIARY SHORTWAVE TROUGH COME
INTO PLAY LATE SATURDAY NIGHT AND SUNDAY.  THE SECONDARY SHORTWAVE
TROUGH WAS OVER THE EASTERN PACIFIC THIS AFTERNOON AND HEADING
TOWARD THE WEST COAST.  THIS WAVE WILL TRANSLATE SOUTHEASTWARD TO
SOUTHERN CALIFORNIA BY SATURDAY AFTERNOON THEN MOVE OVER THE FOUR
CORNERS REGION SATURDAY NIGHT.  MORE INTERESTINGLY...A CUTOFF LOW
WHICH HAS BEEN LOITERING OFF THE SOUTHERN BAJA PENINSULA THE BETTER
PART OF A WEEK NOW WILL BE DRAWN NORTHEASTWARD AHEAD OF THE PAC
SHORTWAVE TROUGH...THEN EJECT NORTHEASTWARD OVER WEST TEXAS SUNDAY.
A SLUG OF MID AND UPPER LEVEL TROPICAL MOISTURE WILL ACCOMPANY THIS
WAVE...AND PROVIDE ABUNDANT CLOUD COVER...IF NOT PRECIPITATION OVER
THE AREA AS PWATS WILL BE AROUND THREE QUARTERS OF AN INCH...OR 200
PERCENT OF NORMAL.  COLD AIR WILL BE FIRMLY ENTRENCHED OVER THE
REGION BY SUNDAY MORNING WHEN LIFT AHEAD OF THE NORTHEASTWARD MOVING
WAVE COMBINES WITH MID LEVEL LAPSE RATES AROUND 6.5 C/KM AND MODEST
ELEVATED INSTABILITY TO PRODUCE LIGHT PRECIPITATION OVER THE
PRESIDIO VALLEY BY 12/12Z.  SOME OF THE PRECIPITATION THAT FALLS
WILL BE IN THE FORM OF RAIN...FREEZING RAIN OR SLEET DUE TO A
PRONOUNCED WARM LAYER INDICATED BY MODEL SOUNDINGS AND CROSS
SECTIONS...BUT MAINLY SOUTH OF INTERSTATE 10 PRIOR TO 12/12Z.

PRECIPITATION WILL BECOME MORE WIDESPREAD OVER THE AREA SUNDAY
MORNING WITH A MIX OF FREEZING RAIN AND SLEET FROM THE DAVIS
MOUNTAINS ACROSS THE STOCKTON PLATEAU.  AS LIFT INCREASES FURTHER
NORTH SUNDAY MORNING...COLDER AIR THROUGH THE COLUMN WILL BE
ENCOUNTERED WHICH WILL RESULT IN SLEET AND SNOW...IF NOT FREEZING
RAIN INITIALLY...AS THE SAME WARM LAYER AROUND 800 HPA WILL STILL
BE PRESENT.  DYNAMIC COOLING OF THE COLUMN COULD OCCUR...ESPECIALLY
CONSIDERING THE MODEST ELEVATED INSTABILITY MENTIONED ABOVE.  MODEL
SOUNDINGS INDICATE THE WARM LAYER WILL ONLY BE 1 TO 2C OVER THE
PERMIAN BASIN...SO THINK A RAPID CHANGEOVER TO SNOW WILL OCCUR IN
THE 12/15 TO 12/18Z TIME FRAME ACCORDING TO THE AMOUNT OF H7 OMEGA
DISPLAYED BY MODELS.  ALSO A BURST OF HEAVY SNOWFALL WILL BE
ENTIRELY POSSIBLE DUE TO FAIRLY STRONG LIFT THROUGH THE DENDRITIC
GROWTH LAYER DURING THAT TIME.  THINK LOCATIONS ALONG AND SOUTH OF
INTERSTATE 10 COULD SEE ICE ACCUMULATIONS...EVEN AS HIGH AS ONE
QUARTER INCH DEPENDING ON HOW MUCH THE WARM LAYER IS COOLED AND THE
RESULTANT SLEET THAT WOULD TAKE AWAY FROM ICE ACCUMULATIONS.
FURTHER NORTH...SNOWFALL AMOUNTS OF 1 TO 5 INCHES ARE EXPECTED...BUT
AGAIN FREEZING RAIN INITIALLY AND SLEET THROUGH THE MORNING COULD
TEMPER AMOUNTS.  ALL IN ALL...THINK THERE IS ENOUGH EVIDENCE TO UP
POPS FROM THE DAVIS MOUNTAINS...NORTHEASTWARD ACROSS THE PERMIAN
BASIN AND WESTERN LOW ROLLING PLAINS SUNDAY.  ALSO THINK THERE IS
ENOUGH AGREEMENT AMONGST MODELS ON THE ABOVE TO ISSUE A WINTER STORM
WATCH THAT WILL ENCOMPASS LOCATIONS ALONG AND EAST OF A HOBBS TO
PECOS TO ALPINE LINE...BUT NOT INCLUDING TERRELL COUNTY.
PRECIPITATION WILL CONTINUE SUNDAY AFTERNOON...AND ALTHOUGH
PRECIPITATION MAY CHANGE TO ALL RAIN AND SURFACE TEMPERATURES MAY
MODERATE OVER SOUTHERN PORTIONS OF THE WATCH...WILL STILL INCLUDE
THESE AREAS IN THE WATCH THAT WILL BE IN EFFECT FROM 12/12Z TO
13/00Z.  LATER SHIFTS WILL HAVE TO DECIDE  WHO...IF ANYONE...GOES TO
A WINTER STORM WARNING...OR IF THE WATCH IS REPLACED BY A WINTER
WEATHER ADVISORY.  THE MIX OF WINTRY PRECIPITATION...MAINLY SLEET
AND SNOW...COULD VERY WELL CONTINUE INTO THE EVENING OVER THE
NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS AS THE PACIFIC
SHORTWAVE TROUGH FINALLY MOVES OVER THE AREA.

THE NEXT DILEMMA WITH THE FORECAST WILL BE HOW MUCH THE COLD AIR
CLINGS TO THE REGION SUNDAY NIGHT AND MONDAY.  THE PAC WAVE WILL
TRANSLATE OVER THE AREA SUNDAY NIGHT WITH A SURFACE CYCLONE EXPECTED
TO DEVELOP SOUTH THROUGH EASTERN NEW MEXICO AND THE TEXAS PANHANDLE.
HOW WELL THIS PANS OUT REMAINS TO BE SEEN...BUT ONLY UNDERCUT MOS
HIGH TEMPS MONDAY AFTERNOON FOR NOW...MAINLY EAST OF THE PECOS
RIVER.  EVEN WARMER TEMPERATURES ARE IN STORE TUESDAY...BUT COULD BE
KNOCKED BACK TO SLIGHTLY ABOVE NORMAL WEDNESDAY AS ANOTHER SHORTWAVE
TROUGH PASSES BY TO THE NORTH OF THE AREA.  YET ANOTHER UPPER TROUGH
WILL CUTOFF FROM THE FLOW LATE NEXT WEEK AND HEAD FOR THE AREA.
HAVE NOT INCLUDED ANY POPS AFTER SUNDAY NIGHT...BUT ANOTHER
PRECIPITATION EVENT...IF NOT WINTER WEATHER EVENT...COULD
MATERIALIZE LATE NEXT WEEK WITH THE NEXT CUTOFF LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              28  39  26  33  /   0   0  10  60
CARLSBAD NM                31  46  29  37  /   0   0  10  20
DRYDEN TX                  39  55  37  40  /   0   0  20  40
FORT STOCKTON TX           33  49  31  38  /   0   0  20  60
GUADALUPE PASS TX          33  49  23  40  /   0   0  10  20
HOBBS NM                   26  36  23  32  /   0   0  10  50
MARFA TX                   26  62  31  46  /   0   0  20  50
MIDLAND INTL AIRPORT TX    28  41  28  34  /   0   0  10  70
ODESSA TX                  29  40  27  34  /   0   0  10  70
WINK TX                    30  46  29  35  /   0   0  10  70

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
     AFTERNOON FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
     SOUTHERN LEA COUNTY.

TX...HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH LATE SATURDAY
     NIGHT FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     WINTER STORM WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON
     FOR THE FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...
     DAVIS/APACHE MOUNTAINS AREA...DAWSON...ECTOR...GAINES...
     GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...
     PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...
     SCURRY...UPTON...WARD...WINKLER.

&&

76/67
Hazardous weather outlook, Feb 10, 1:00 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
100 PM CST FRI FEB 10 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
100 PM CST FRI FEB 10 2012 /1200 PM MST FRI FEB 10 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GUSTY WINDS ARE EXPECTED WITH A COLD FRONTAL PASSAGE SATURDAY
NIGHT ACROSS THE GUADALUPE MOUNTAINS. A HIGH WIND WATCH HAS BEEN
ISSUED FOR THIS AREA.

A WINTRY MIX OF RAIN...FREEZING RAIN...SLEET AND SNOW WILL BE
POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS SUNDAY
INTO SUNDAY NIGHT AS AN UPPER LEVEL TROUGH MOVES OVER A SHALLOW
DOME OF COLD AIR NEAR THE SURFACE. A WINTER STORM WATCH HAS BEEN
ISSUED FOR THE DAVIS MOUNTAINS...LOWER TRANS PECOS...PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 3:20 PM CSTWinter Storm WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 12 more29 hr

Nearby

High Wind Watches in Texas, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.